The nation may be shocked to learn that over one million Britons are harmed by hospital errors every year - a regular WDDTY reader knows this is par for the course.
Take the dispensing error that recently come to light. Fatigued doctors have been handing out Seroquel, an antischizophrenia therapy, instead of the antidepressant Serzone, and vice versa.
As a result, three patients needed a stay in hospital, four were rushed into emergency and one 25-year-old girl died (though a direct link to the drug is unconfirmed).
The errors happened because of 'the similarity in names between Seroquel and Serzone', says a 'Dear Doctor' letter from Seroquel's manufacturer AstraZeneca.
Similarity? It would hardly make it as a 'spot the difference' competition for idiots, but AstraZeneca thinks the brainteaser is made even more difficult because the two drugs tend to be stocked close together on pharmacy shelves.
The result of the mix-up has been catastrophic, and adverse reactions have included mental deterioration, hallucinations, paranoia, nausea, diarrhoea, vomiting, muscle weakness, lethargy and dizziness. The young woman who died suffered respiratory arrest.
Even when the drugs are given to the right patient, the adverse reactions seem to be bad enough. With Seroquel (quetiapine fumarate), adverse reactions seen in more than 5 per cent of patients include dizziness, postural hypotension, dry mouth and dyspepsia. Common reactions to Serzone (nefazodone hydrochloride) include somnolence, dry mouth, nausea, dizziness, constipation, lightheadedness, blurred vision, confusion, weakness and abnormal vision.
So, if you've just had a prescription, double-check that you've been given the correct drug. That way, you won't join the million every year who put their faith in doctors who can't spot the difference.